Indiana, 2016Winter Weather in Indiana, December 30, 2016
December 30, 2016 · NWS IWX · 1 event in 1 county or zone
A strong lake effect snow band tracked across northern Allen County during the early morning hours of December 30th. Slick roads associated with this quick 1 to 2 inches of snow aided in a fatal accident around 7:00 am EST.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong lake effect snow band tracked across northern Allen County during the early morning hours of December 30th. Slick roads associated with this quick 1 to 2 inches of snow aided in a fatal accident around 7:00 am EST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Dec 30, 6:36 AM EST, 24 minutes earlier.
Area forecast discussion, Dec 30, 6:36 AM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
636 AM EST Fri Dec 30 2016
.SYNOPSIS...
Issued at 355 AM EST Fri Dec 30 2016
Lake effect snow showers will gradually wind down this morning
into early this afternoon. Additional accumulations are expected
to total range from a half inch to up to 2 inches in favored lake
effect areas, but continued breezy conditions and reduced
visibilities in the stronger lake effect snow showers will result
in continued hazardous travel through the morning. Dry conditions
are then expected tonight into Saturday, but winds will increase
once again late tonight and Saturday. Highs today will range from
the upper 20s to around 30 across southern lower Michigan, to the
mid 30s across the south. Evening lows from 25 to 30 are expected
tonight, with slowly rising temperatures into early Saturday
morning.
&&
.SHORT TERM...(Today and Tonight)
Issued at 355 AM EST Fri Dec 30 2016
Lingering lake effect snow showers this morning followed by
moderating temps tonight will be the primary short term focus.
Weak mid level trough tracking across the southern Great Lakes and
favorable thermodynamic profiles will allow for continued lake
effect snow showers this morning. The more significant lake effect
snow showers are expected to affect areas roughly north of a South
Bend to Ligonier line. Lake induced stability appears to have peaked
around 06Z, with a steady decrease in inversion heights and
convective depths through the morning. Should start to see a sharper
diminishment in lake effect shower coverage/intensity toward 12Z with
passage of aforementioned mid level trough. Additional accumulations
around an inch or so are possible across the advisory area, with
some localized two inch amounts possible across northern portions
of the advisory in south central lower Michigan. Will likely hold
onto the winter weather advisory for all counties with scattered
lake effect snow showers continuing and hazardous road conditions
likely persisting across many areas. Otherwise low clouds will
linger through the day across most of this forecast area downwind
of Lake Michigan, although should diminish this afternoon across
western/southern portions of the forecast area. Low/mid level
warm air advection will commence late this afternoon as low
amplitude mid level ridging spreads across the western Great
Lakes. This will be accompanied by increasing mid cloud coverage
this afternoon/evening. Highs today will be limited by new snow
cover and clouds, but modest mixing should allow for highs from
the upper 20s to lower 30s.
The next fast moving clipper type system across southwest Canada
this morning will race across the northern tier tonight, with snow
expected to remain well north of the local area. Strong southwest
low level flow will result in breezy conditions, particularly during
the overnight hours. Non-diurnal temp trends expected tonight with
strong warm advection, and temps rising into the lower 30s by
daybreak Saturday.
&&
.LONG TERM...(Saturday through Thursday)
Issued at 355 AM EST Fri Dec 30 2016
Breezy/windy conditions expected on Saturday, first aided by
strong pressure fall couplet tracking across the western Great
Lakes, and then via renewed afternoon cold advection and deeper
afternoon mixing. One possible item that may need to be monitored
is potential of some drifting snow for areas that received more
substantial lake effect accums over the past 24 hours, but
confidence in impacts is low at this time. Best precip chances
still look to be inline for southeast half of the area Saturday
where weak moisture return axis and low level confluent zone
associated with prefrontal trough should reside. Ptypes still look
on the marginal side for rain vs snow, so will keep chance
rain/snow PoPs in morning transitioning to mainly rain chances in
the afternoon.
Saturday night and Sunday should be uneventful with low level
baroclinic zone temporarily settling south of the area. Return warm
advection Sunday night into Monday morning may lead to a very brief
potential of light freezing rain across the far north Sunday
night, but dominant precip type will likely be liquid. Brief shot
of precip Sunday night will be followed by greater chances of rain
Monday and Monday night as several smaller scale vorts eject
northeast from western CONUS longwave. Given consistent signals in
model guidance past several runs, have accepted consensus blended
idea of likely-categorical rain PoPs Monday-Monday night. Colder
air arrives again later Tuesday night as a series of northern
stream waves take the front back to the south. Highs Monday-
Tuesday will be on the mild side ranging from the mid 40s to lower
50s.
For mid-late week, a series of northern stream waves will reinforce
colder air across the region with better synoptic forcing remaining
south of the area. Lake effect snow chances will increase however
with much colder air and westerly flow regime setting up once again.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 626 AM EST Fri Dec 30 2016
Low level winds were veering over southern Lake Michigan and
causing inversion heights to fall. Lake effect snow showers were
diminishing and should end by late today. Given the latest obs and
trends, kept conditions VFR at both TAF sites. Winds will
continue to back to the south ahead of the next system late today
and tonight.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Weather Advisory until 10 AM EST /9 AM CST/ this morning
for INZ003>009-014-016>018.
MI...Winter Weather Advisory until 10 AM EST this morning for
MIZ077>080.
OH...NONE.
LM...Gale Watch from this evening through Saturday morning for LMZ043-
046.
Gale Warning until 10 AM EST this morning for LMZ043-046.
&&
SYNOPSIS...Marsili
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Skipper
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Dec 30, 5:20 AM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
520 AM EST FRI DEC 30 2016
INZ003>009-014-016>018-MIZ077>080-311030-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-
MARSHALL-KOSCIUSKO-WHITLEY-ALLEN IN-BERRIEN-CASS MI-ST. JOSEPH MI-
BRANCH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE...
LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE...
LIGONIER...ALBION...AUBURN...GARRETT...PLYMOUTH...BREMEN...CULVER...
WARSAW...WINONA LAKE...SYRACUSE...MENTONE...COLUMBIA CITY...
TRI-LAKES...SOUTH WHITLEY...FORT WAYNE...NEW HAVEN...NILES...
BENTON HARBOR...ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...
BUCHANAN...PAW PAW LAKE...DOWAGIAC...CASSOPOLIS...MARCELLUS...
STURGIS...THREE RIVERS...WHITE PIGEON...MENDON...COLDWATER...BRONSON
520 AM EST FRI DEC 30 2016 /420 AM CST FRI DEC 30 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS LAKE EFFECT SNOW SHOWERS WILL CONTINUE THIS MORNING...BUT
SHOULD BEGIN TO DIMINISH IN COVERAGE AND INTENSITY AFTER DAYBREAK.
THE COMBINATION OF RECENT LAKE EFFECT SNOW SHOWERS AND GUSTY WINDS
TO 25 MPH WILL RESULT IN HAZARDOUS TRAVEL CONDITIONS THIS MORNING.
PLEASE REFERENCE THE LATEST WINTER WEATHER MESSAGE FOR MORE
DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
MIZ081-OHZ001-002-004-005-015-016-311030-
HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-
INCLUDING THE CITIES OF...HILLSDALE...JONESVILLE...LITCHFIELD...
BRYAN...MONTPELIER...EDGERTON...WAUSEON...ARCHBOLD...SWANTON...
DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON...DESHLER...
LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...OTTAWA...LEIPSIC...
COLUMBUS GROVE...CONTINENTAL...PANDORA
520 AM EST FRI DEC 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
SOUTHWEST MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS LAKE EFFECT SNOW SHOWERS WILL CONTINUE THIS
MORNING BUT SHOULD DIMINISH IN INTENSITY AND COVERAGE AFTER
DAYBREAK. ADDITIONAL SNOW ACCUMULATIONS ARE EXPECTED TO BE LESS
THAN AN INCH. THE SNOW SHOWERS COMBINED WITH GUSTY WINDS TO 25
MPH WILL CONTINUE TO PRODUCE HAZARDOUS TRAVEL CONDITIONS THIS
MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
INZ012-013-015-020-022>027-032>034-OHZ024-025-311030-
STARKE-PULASKI-FULTON IN-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-
ADAMS-GRANT-BLACKFORD-JAY-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...KNOX...NORTH JUDSON...BASS LAKE...
WINAMAC...FRANCESVILLE...MEDARYVILLE...ROCHESTER...AKRON...
MONTICELLO...MONON...BROOKSTON...LOGANSPORT...ROYAL CENTER...PERU...
GRISSOM AFB...MEXICO...WABASH...NORTH MANCHESTER...HUNTINGTON...
ROANOKE...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...GAS CITY...
UPLAND...HARTFORD CITY...MONTPELIER...PORTLAND...DUNKIRK...
VAN WERT...OHIO CITY...LIMA...SPENCERVILLE
520 AM EST FRI DEC 30 2016 /420 AM CST FRI DEC 30 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SNOW SHOWERS WILL CONTINUE THIS MORNING WITH LITTLE
ADDITIONAL SNOW ACCUMULATION EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-311030-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
520 AM EST FRI DEC 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A GALE WARNING REMAINS IN EFFECT EARLY THIS MORNING. HAZARDOUS
CONDITIONS FOR SMALL CRAFT WILL PERSIST THROUGH THIS AFTERNOON.
A GALE WATCH IS IN EFFECT FROM LATE THIS EVENING THROUGH SATURDAY
MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE EXPECTED SATURDAY AND
SATURDAY NIGHT. A FEW GALE GUSTS ARE POSSIBLE SATURDAY MORNING.
HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE EXPECTED AGAIN BY THE
MIDDLE OF NEXT WEEK.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Local storm report, Dec 30, 1:07 AM EST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
107 AM EST FRI DEC 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM SNOW 3 N NORTH WEBSTER 41.36N 85.70W
12/30/2016 M1.7 INCH KOSCIUSKO IN OFFICIAL NWS OBS
STORM TOTAL SNOWFALL THROUGH 1 AM.
&&
NDMLocal storm report, Dec 30, 6:09 AM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
609 AM EST FRI DEC 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM SNOW 1 W NAPPANEE 41.45N 86.00W
12/29/2016 M1.0 INCH ELKHART IN TRAINED SPOTTER
.
0700 PM SNOW 3 WNW WATERFORD MILLS 41.56N 85.88W
12/29/2016 M1.4 INCH ELKHART IN CO-OP OBSERVER
CO-OP OBSERVER STATION GOSHEN 3SW /GSNI3/.
0800 PM SNOW 1 E INDIAN VILLAGE 41.71N 86.21W
12/29/2016 M1.5 INCH ST. JOSEPH IN BROADCAST MEDIA
4 HOUR TOTAL.
0800 PM SNOW 1 SW ELKHART 41.68N 85.98W
12/29/2016 E2.5 INCH ELKHART IN PUBLIC
ESTIMATED 2-3 INCHES OF WET AND HEAVY SNOW
IN DOWNTOWN ELKHART. ROADS ARE SLICK AND
SLUSHY. 5 HOUR TOTAL.
1000 PM SNOW 3 SW GRANGER 41.71N 86.18W
12/29/2016 M1.7 INCH ST. JOSEPH IN BROADCAST MEDIA
TOTAL SINCE APPROXIMATELY 4 PM.
1030 PM SNOW 1 NE SOUTH BEND 41.69N 86.25W
12/29/2016 M1.5 INCH ST. JOSEPH IN BROADCAST MEDIA
TOTAL SINCE APPROX. 4 PM ET.
1030 PM SNOW SIMONTON LAKE 41.75N 85.97W
12/29/2016 M2.5 INCH ELKHART IN PUBLIC
STORM TOTAL THUS FAR.
1200 AM SNOW BUCHANAN 41.83N 86.37W
12/30/2016 M1.0 INCH BERRIEN MI PUBLIC
.
1200 AM SNOW 1 S ROSELAND 41.70N 86.25W
12/30/2016 M1.9 INCH ST. JOSEPH IN OFFICIAL NWS OBS
STORM TOTAL SNOWFALL THROUGH MIDNIGHT.
0100 AM SNOW 3 N NORTH WEBSTER 41.36N 85.70W
12/30/2016 M1.7 INCH KOSCIUSKO IN OFFICIAL NWS OBS
STORM TOTAL SNOWFALL THROUGH 1 AM.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMLocal storm report, Dec 30, 6:30 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
630 AM EST FRI DEC 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 3 E LAKE JAMES 41.70N 85.00W
12/30/2016 M1.0 INCH STEUBEN IN PUBLIC
STORM TOTAL SNOWFALL, STILL SNOWING.
&&
NDMLocal storm report, Dec 30, 6:52 AM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
652 AM EST FRI DEC 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM SNOW OTTAWA 41.03N 84.04W
12/30/2016 M1.0 INCH PUTNAM OH TRAINED SPOTTER
STORM TOTAL SNOWFALL...STILL SNOWING
LIGHTLY.
&&
NDMLocal storm report, Dec 30, 6:59 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
659 AM EST FRI DEC 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM SNOW AUBURN 41.37N 85.06W
12/30/2016 M2.5 INCH DE KALB IN PUBLIC
STORM TOTAL SNOWFALL.
0630 AM SNOW 4 SSW BRISTOL 41.67N 85.85W
12/30/2016 M4.2 INCH ELKHART IN PUBLIC
STORM TOTAL SNOWFALL.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMWinter Weather, Allen
- When
- December 30, 7:00 AM EST
- Where
- Allen forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Broadcast Media
- Coordinates
- 41.091, -85.067 (the zone’s center; the record gives no point)
A fatal accident killing one woman occurred near the intersection of Amstutz and Schlatter Roads just north of Fort Wayne around 7 am EST, December 30th. Snow covered and icy roads were reported across the area during this time.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, December 30 to 31, 20162 deaths · 10 injured · $100,000 · 9 events
- Winter Weather in Virginia, December 30, 2016$110,000 · 3 events
- Winter Weather in Ohio, December 30, 20166 events
- Wildfire in Oklahoma, December 30 to 31, 20163 events
- Flash Flood and Heavy Rain in Hawaii, December 30 to 31, 20163 events
- High Wind in Montana, December 30, 201666 kt wind · 2 events
- Winter Storm in Montana, December 30, 20162 events
- Winter Weather in Michigan, December 30 to 31, 20162 events
- Winter Weather in Indiana, December 30, 20161 event
- Blizzard in Alaska, December 30 to 31, 20161 event
- Wildfire in Texas, December 30, 20161 event
- Winter Storm in Montana, December 30, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664565.